Pennsylvania, 2017

Hail and Damaging Wind in Pennsylvania, June 30, 2017

June 30, 2017 · NWS BGM · 2 events in 1 county or zone

Showers and thunderstorms developed along a surface trough Friday afternoon across central New York and northeast Pennsylvania in a very unstable atmosphere. These storms quickly moved eastward formed into a line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed along a surface trough Friday afternoon across central New York and northeast Pennsylvania in a very unstable atmosphere. These storms quickly moved eastward formed into a line of thunderstorms. Some of these showers and thunderstorms became severe producing hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 30, 2:50 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 30, 2:50 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
350 PM EDT Fri Jun 30 2017

.SYNOPSIS...
There will be increasing chances for showers and thunderstorms
today through Saturday as multiple disturbances pass through the
region, followed by a strong cold front. Some storms could
contain gusty winds, hail, and locally heavy rainfall. The
weather pattern should finally quiet down into early next week
courtesy of high pressure.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Two broken lines of showers and thunderstorms are moving across
the area through 3 pm. The first line extends from the Catskills
southwest to northeast Pa with a second, shorter line over the
northern Finger Lakes. The first line has featured several
storms with strong reflectivity cores up to between 15 and 20
kft and with rotational signatures in velocity and
reflectivity, however all of the cores with these storms appear
to be limited to levels below 25000 feet. An ACARS soundings
from the local area appear to be showing weak lapse rates in the
layer above 20 kft and perhaps this is the reason that storms
have struggled to get deep enough to produce large hail or
damaging winds so far. We are keeping the watch going for
awhile along and east of I-81 but unless the storms can find a
way to intensify late this afternoon an early cancellation is
possible. These storms will be out of the area later this
evening.

After a break in the weather, another round of showers and
thunderstorms appears likely on Saturday, mainly during the
afternoon into the evening as a cold front moves across the
area. Once again mid-level wind fields will be easily strong
enough for severe weather with deep layer shear values at or
above 40 kt. The question will once again be the CAPE, the NAM
is advertising values well over 1000 J/kg, while the GFS shows
values from 500 J/kg to 1000 J/kg. Unlike today, the upper jet
dynamical pattern looks more favorable for large-scale lifting
with the area in the right entrance region of the upper jet,
while a significant trough advances toward the area from the
Great Lakes along with an associated surface cold front. Once
again the SPC has our area in a slight risk for severe weather
and we will need to monitor the situation as several factors
appear to be at least reasonably favorable. Locally heavy rain
will also be possible with pwat values between 1.5 and 2.0
inches.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
320 pm update...
Main concerns in the short term remain focused around the ending
showers and storms Saturday evening/night west to east...lingering
showers into Sunday and quiet/cooler weather on Monday.

Cold front will be lifting newd Saturday evening with trailing
showers and storms exiting the region to the east. The air mass will
likely be becoming more stable through the overnight hours, and
allow the thunderstorms to transition to mainly rain showers. Deep
cyclonic flow will settle in over the region behind the front with a
cooler air mass moving in. This pattern will be conducive for
isolated popup showers into Sunday, with some destabilization in the
afternoon over the Finger Lakes and potentially a few weak storms.
Deep layer moisture will be very limited...along with instability
and shear.

A much drier air mass arrives on Monday with high pressure at the
surface starting to build in from the west. Will see more sun on
Monday but the temperatures will be noticeably cooler...only rising
into the 70s to around 80.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
320 pm update...
Main concerns in the long term are focused around cool/dry air mass
to begin with and the development of more showers and storms late
Wednesday into Thursday.

High pressure dominates the region on Independence Day with weak
ridging aloft. Will start to see a gradual warm up into the middle
of the week with widespread highs into the lower 80s by Wednesday.
The surface high shifts to the east Wednesday with a return sly flow
helping to heat things up a bit. This will also help set up the
atmosphere for additional showers and storms late Wed and Thursday
as an area of low pressure moves ewd across Pennsylvania. Will need
to watch this system through the next several days as it appears to
be capable of tapping into a deep moisture source and be fairly
dynamic...so there may be a hydro concern later next week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will move across the area this
afternoon into early this evening. We have this covered in the
TAFs at all locations with a TEMPO group for MVFR conditions
with a thunderstorm until around 22z. Storms will be mainly
east of the area by mid-evening with VFR conditions through most
of the night followed by areas of MVFR with lower clouds and
patchy light fog between 08z and 14z Saturday. A return to
primarily VFR conditions is expected late Saturday morning into
the afternoon. Another round of showers and thunderstorms will
move across the area Saturday afternoon into the evening.

Outlook...

Saturday morning through Saturday evening...Restrictions likely
in showers/thunderstorms as front moves through area.

Late Saturday night through Sunday...Mainly VFR but still a
small chance for showers-thunder and associated restrictions.

Sunday night through Tuesday...Quieter weather but with a
small chance of afternoon showers and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MSE
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...MSE
Hazardous weather outlook, Jun 30, 12:57 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
157 PM EDT Fri Jun 30 2017

NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
011800-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Broome-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
157 PM EDT Fri Jun 30 2017

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

Scattered thunderstorms will develop in our region today. Some
storms may become severe with damaging winds. Locally heavy rain, and
isolated hail, are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday will feature another slight risk for severe thunderstorms
as a strong cold front moves into the region. The primary threat
will be for damaging winds, though large hail and perhaps even an
isolated tornado is possible. Heavy rainfall will be possible as
well.

Hazardous weather is not expected at this time for Sunday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022>025-044-055-PAZ038-011800-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Bradford-
157 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected across the area this afternoon
into this evening. Stronger storms will produce gusty winds and
possibly small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight risk of severe thundestorms Saturday afternoon
into the evening as a strong cold front moves into the region. The
primary threat will be for damaging winds, though large hail and
perhaps even an isolated tornado is possible. Heavy rainfall will be
possible as well.

Hazardous weather is not expected at this time for Sunday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MSE

In the hours before

Special weather statement, Jun 30, 12:30 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
130 PM EDT FRI JUN 30 2017

NYZ009-018-036-037-044>046-301815-
Otsego NY-Onondaga NY-Chenango NY-Southern Oneida NY-Cortland NY-
Madison NY-Northern Oneida NY-
130 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...WESTERN
OTSEGO...MADISON...EASTERN CORTLAND...EASTERN ONONDAGA AND CHENANGO
COUNTIES UNTIL 215 PM EDT...

At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Camden to near Willet.
Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Camden and Sylvan Beach around 140 PM EDT.
  Vienna around 145 PM EDT.
  Blossvale around 150 PM EDT.
  Lee and Oxford around 155 PM EDT.
  Norwich and North Norwich around 205 PM EDT.
  Delta Lake around 210 PM EDT.
  Rome and Steuben around 215 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4339 7517 4310 7518 4305 7522 4290 7520
      4287 7521 4285 7518 4240 7519 4241 7607
      4324 7612 4320 7608 4320 7605 4318 7601
      4318 7594 4315 7589 4328 7587 4333 7588
      4335 7587
TIME...MOT...LOC 1730Z 258DEG 26KT 4328 7585 4246 7585

DJN
Special weather statement, Jun 30, 12:36 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
136 PM EDT FRI JUN 30 2017

PAZ043-044-047-301800-
Wyoming PA-Luzerne PA-Lackawanna PA-
136 PM EDT FRI JUN 30 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LACKAWANNA...
NORTHWESTERN LUZERNE AND WYOMING COUNTIES UNTIL 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Noxen, or 9 miles southwest of Tunkhannock, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mehoopany around 140 PM EDT.
  Evans Falls and Beaumont around 145 PM EDT.
  Tunkhannock around 150 PM EDT.
  Falls and Osterhout around 155 PM EDT.
  Clarks Summit and Clarks Green around 200 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4130 7631 4153 7622 4165 7589 4164 7571
      4144 7565
TIME...MOT...LOC 1735Z 253DEG 29KT 4146 7609

DJN
Special weather statement, Jun 30, 1:09 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
209 PM EDT FRI JUN 30 2017

NYZ009-036-037-045-046-057-301845-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-Delaware NY-
Northern Oneida NY-
209 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...OTSEGO...
CENTRAL MADISON...NORTHWESTERN DELAWARE AND EASTERN CHENANGO COUNTIES
UNTIL 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delta Lake to near Waterville to Morris.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Utica, Rome, Hyde Park, Oneonta, Oneida, Kirkland, Norwich, Lee,
Verona and Westmoreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
      4305 7522 4287 7521 4286 7516 4291 7509
      4283 7491 4290 7488 4285 7473 4263 7463
      4252 7471 4243 7463 4230 7550 4333 7574
      4355 7510
TIME...MOT...LOC 1808Z 255DEG 31KT 4330 7541 4297 7535 4253 7526

DJN
Local storm report, Jun 30, 1:39 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     HARPURSVILLE            42.18N  75.62W
06/30/2017                   BROOME             NY   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY

&&

CJP
Special weather statement, Jun 30, 1:49 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
249 PM EDT FRI JUN 30 2017

NYZ009-037-046-057-062-301915-
Otsego NY-Southern Oneida NY-Sullivan NY-Delaware NY-
Northern Oneida NY-
249 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EAST CENTRAL
ONEIDA...NORTHEASTERN OTSEGO...EASTERN DELAWARE AND NORTHEASTERN
SULLIVAN COUNTIES UNTIL 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trenton Falls to Middlefield to near
Willowemoc. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rockland, Hyde Park, Trenton, Delhi, Davenport, Roxbury, Worcester,
Middlefield, Maryland and Cooperstown.

LAT...LON 4221 7453 4217 7446 4202 7478 4188 7446
      4182 7450 4185 7492 4262 7498 4337 7531
      4341 7508 4333 7508 4326 7516 4322 7507
      4309 7518 4291 7510 4283 7491 4290 7488
      4283 7465 4263 7463 4252 7471 4235 7443
TIME...MOT...LOC 1848Z 251DEG 29KT 4325 7511 4267 7485 4196 7468

DJN
Special weather statement, Jun 30, 2:32 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
332 PM EDT FRI JUN 30 2017

PAZ043-044-047-302015-
Wyoming PA-Luzerne PA-Lackawanna PA-
332 PM EDT FRI JUN 30 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LACKAWANNA...
NORTHERN LUZERNE AND SOUTHERN WYOMING COUNTIES UNTIL 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweet Valley, or 16 miles west of Wilkes-Barre, moving east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Harveys Lake around 345 PM EDT.
  Beaumont around 350 PM EDT.
  Edwardsville and Luzerne around 400 PM EDT.
  Wilkes-Barre around 405 PM EDT.
  Pittston around 410 PM EDT.
  Old Forge and Moosic around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 7632 4132 7631 4142 7626 4145 7564
      4121 7564
TIME...MOT...LOC 1932Z 269DEG 29KT 4134 7617

DJN

The radar

The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lackawanna

When
June 30, 3:35 PM EST to 3:45 PM EST
Where
Lackawanna County, 2.93 mi NE of Hillside Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.360, -75.640

A thunderstorm developed over the area and produced nickel sized hail.

Thunderstorm Wind, Lackawanna

When
June 30, 3:35 PM EST to 3:45 PM EST
Where
Lackawanna County, 0.69 mi N of Moscow
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.340, -75.530

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and wires. The thunderstorm knocked over trees on a house in the town of Covington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710343, 710345.